Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Springfield, MO

February 21, 20105 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Feb 21, 2010, 1:41 PM CST for 5 counties in Missouri. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2010, 1:41 PM CST (19:41 UTC)
Expired
Feb 21, 2010, 10:00 PM CST
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Camden County, MO, Dallas County, MO, Hickory County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 3:08 PM CSTFLASH FLOODCross Timbers, MOA SMALL CREEK WAS FLOODING A SECTION OF MAIN STREET JUST ON THE NORTHERN EDGE CROSS TIMBERS. A LADY THAT WORKS AT GRANNYS KITCHEN HAD TO TAKE AN ALTERNATE ROUTE TO GET HOME FROM WORK DUE TO THIS FLOODING.
Feb 21, 3:25 PM CSTFLASH FLOOD3 E Fristoe, MOTURKEY CREEK FLOODED A SECTION OF HEREFORD ROAD WHICH WAS IMPASSABLE TO MOTORISTS. THIS SECTION OF HEREFORD ROAD IS APPROXIMATELY THREE MILES EAST OF FRISTOE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WGUS53 KSGF 211941
FFWSGF
MOC015-029-059-085-167-220400-
/O.NEW.KSGF.FF.W.0002.100221T1941Z-100222T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 PM CST SUN FEB 21 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI...
  DALLAS COUNTY IN SOUTHWEST MISSOURI...
  HICKORY COUNTY IN CENTRAL MISSOURI...
  NORTHEASTERN POLK COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN BENTON COUNTY IN CENTRAL MISSOURI...

* UNTIL 1000 PM CST.

* AT 135 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. MODERATE TO 
  HEAVY RAIN ALSO IMPACTED THE WARNED AREA EARLIER THIS MORNING.     
  RAINFALL AMOUNTS OF UP TO TWO INCHES HAVE OCCURRED. SOIL           
  CONDITIONS ARE SATURATED...WHICH WILL ENHANCE RUNOFF CAUSING SMALL 
  STREAMS AND CREEKS TO FLOOD SURROUNDING LOW LYING AREAS.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE C NORTH OF BUFFALO AT LINDLEY CREEK...
HIGHWAY 32 EAST OF BUFFALO AT GREASY CREEK...
ROUTE AA AT THE POMME DE TERRE EAST OF BOLIVAR...
ROUTE V AT WEAUBLEAU CREEK EAST OF FLEMINGTON...
ROUTE V AT DEER CREEK NEAR HASTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3821 9300 3818 9301 3823 9296 3823 9293
      3820 9296 3819 9277 3822 9274 3821 9265
      3813 9260 3789 9266 3789 9286 3760 9286
      3761 9333 3782 9360 3783 9358 3791 9358
      3792 9353 3795 9352 3828 9353 3829 9308

$$

CRAMER
2 follow-up statements
239 
WGUS73 KSGF 212300
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CST SUN FEB 21 2010

MOC015-029-059-085-167-220400-
/O.CON.KSGF.FF.W.0002.000000T0000Z-100222T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK MO-DALLAS MO-HICKORY MO-CAMDEN MO-BENTON MO-
500 PM CST SUN FEB 21 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CST FOR
CAMDEN...DALLAS...HICKORY...NORTHEASTERN POLK AND SOUTHERN BENTON
COUNTIES...

AT 452 PM CST...THE PUBLIC REPORTED THAT EXCESSIVE RAINFALL WAS 
PRODUCING FLASH FLOODING ACROSS THE WARNED AREA. FLOODING WAS 
REPORTED EAST OF FRISTOE ALONG TURKEY CREEK AND ALSO JUST NORTH OF 
CROSS TIMBERS ON MAIN STREET. RAINFALL AMOUNTS OFF UP TO AN INCH AND 
A HALF HAVE FALLEN ACROSS THE WARNED AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE C NORTH OF BUFFALO AT LINDLEY CREEK...
HIGHWAY 32 EAST OF BUFFALO AT GREASY CREEK...
ROUTE AA AT THE POMME DE TERRE EAST OF BOLIVAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3821 9300 3818 9301 3823 9296 3823 9293
      3820 9296 3819 9277 3822 9274 3821 9265
      3813 9260 3789 9266 3789 9286 3760 9286
      3761 9333 3782 9360 3783 9358 3791 9358
      3792 9353 3795 9352 3828 9353 3829 9308

$$

HATCH
470 
WGUS73 KSGF 220354
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 PM CST SUN FEB 21 2010

MOC015-029-059-085-167-220403-
/O.EXP.KSGF.FF.W.0002.000000T0000Z-100222T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK MO-DALLAS MO-HICKORY MO-CAMDEN MO-BENTON MO-
954 PM CST SUN FEB 21 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CST FOR CAMDEN...
DALLAS...HICKORY...NORTHEASTERN POLK AND SOUTHERN BENTON COUNTIES...

THIS FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD 
WARNING VALID UNTIL 4 AM.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3821 9300 3818 9301 3823 9296 3823 9293
      3820 9296 3819 9277 3822 9274 3821 9265
      3813 9260 3789 9266 3789 9286 3760 9286
      3761 9333 3782 9360 3783 9358 3791 9358
      3792 9353 3795 9352 3828 9353 3829 9308

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 11:30 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 21, 11:30 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 AM CST SUN FEB 21 2010

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST WILL DEAL WITH PRECIPITATION CHANCES
THIS MORNING INTO TONIGHT...THEN ATTENTION TURNS TO COLDER
TEMPERATURES THROUGH MID WEEK.

CURRENTLY...A SURFACE BOUNDARY IS OVER THE AREA...WITH TEMPERATURES
RANGING FROM THE MIDDLE 30S ACROSS THE FAR NORTHERN CWA TO AROUND
50 DEGREES NEAR THE MISSOURI ARKANSAS BORDER. AN AREA OF RAIN HAS
PUSHED OUT OF NORTHEASTERN OKLAHOMA ACROSS SOUTHEASTERN KANSAS AND
WESTERN MISSOURI EARLY THIS MORNING. THIS RAIN IS DEVELOPING IN AN
AREA OF ISENTROPIC LIFT AHEAD OF AN UPPER LEVEL SHORTWAVE TROUGH
OVER THE SOUTHERN PLAINS. AHEAD OF THIS DISTURBANCE...SURFACE LOW
PRESSURE HAS DEVELOPED OVER NORTHERN TEXAS.

THE SURFACE FREEZING LINE CAME DANGEROUSLY CLOSE TO THE
NORTHWESTERN CWA EARLIER TONIGHT...BUT IT IS STARTING TO RETREAT
BACK TO THE NORTH AS THE SURFACE LOW BEGINS TO LIFT NORTHEAST
TOWARDS THE AREA. THE FREEZING LINE WILL REMAIN NORTH OF THE AREA
THROUGH MUCH OF THE DAY...UNTIL THE LOW PASSES THROUGH AND THEN IT
WILL PUSH SOUTH AGAIN. A LOW LEVEL WARM NOSE IS IN PLACE ACROSS
THE AREA AND WILL ALSO REMAIN SO UNTIL BEHIND THE FRONT...SO ALL
THE PRECIPITATION ACROSS THE CWA WILL REMAIN RAIN THIS MORNING AND
THROUGH MUCH OF THE DAY.

ELEVATED INSTABILITY IS BEGINNING TO SPREAD INTO THE AREA...SO
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING ACROSS THE ENTIRE AREA...WITH THUNDER CHANCES EXPECTED TO
BE CONFINED TO SOUTH CENTRAL MISSOURI THIS AFTERNOON. NO SEVERE
WEATHER IS EXPECTED...JUST LOCALLY HEAVY RAINFALL ASSOCIATED WITH
ANY THUNDERSTORMS.

THE UPPER LEVEL SHORTWAVE TROUGH WILL LIFT NORTHEAST INTO THE AREA
BY THIS AFTERNOON AND WILL PUSH A COLD FRONT THROUGH THE AREA. THE
HEAVIEST PRECIPITATION WILL OCCUR AHEAD OF THE FRONT...WITH LIGHT
PRECIPITATION POSSIBLE BEHIND THE FRONT. WILL SEE WIDESPREAD
RAINFALL AMOUNTS FROM THREE QUARTERS OF AN INCH TO AN INCH AND A
QUARTER BY THE TIME THE RAIN BEGINS TO TAPER OFF THIS EVENING.
COULD SEE SOME LOCALIZED FLOODING FROM THIS RAINFALL.

THE FRONT WILL PUSH THROUGH THE AREA FROM WEST TO EAST FROM LATE
THIS AFTERNOON INTO THE OVERNIGHT HOURS. COULD SEE A BRIEF PERIOD OF SLEET
OR FREEZING RAIN BEHIND THE FRONT...BUT THE RAIN SHOULD CHANGE
OVER TO LIGHT SNOW. COULD SOME SOME LIGHT SNOW ACCUMULATIONS
MAINLY NORTH OF A FORT SCOTT KANSAS TO ROLLA MISSOURI LINE BY
MONDAY MORNING. DRIER AIR WILL QUICKLY OVERSPREAD THE
AREA...BRINGING PRECIPITATION TO AN END ACROSS THE SOUTHERN CWA
OVERNIGHT.

DRY AND COLDER CONDITIONS ARE THEN EXPECTED MONDAY THROUGH
THURSDAY...AS COLDER AIR SPREADS OVER THE REGION. A REINFORCING
SHOT OF COLDER AIR WILL DIVE OUT OF THE NORTH ON TUESDAY INTO
WEDNESDAY. CANNOT RULE OUT SOME FLURRIES ON TUESDAY AS THIS
OCCURS...BUT MOISTURE WILL BE LIMITED SO NO MEASURABLE
PRECIPITATION IS EXPECTED. LATE THIS WEEK INTO NEXT WEEK...UPPER
LEVEL RIDGE WILL BUILD OVER THE AREA BRING WARM TEMPERATURES BACK
TO THE AREA.

WISE

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS CAN
EXPECT IFR CONDITIONS THROUGH MOST OF THE NEXT 24 HOURS.

A LOW PRESSURE SYSTEM ALONG WITH AN ASSOCIATED COLD FRONT WAS
CREATING PRECIPITATION AND LOW CLOUD COVER THIS AFTERNOON.  ONCE THE
COLD FRONT SURGES THROUGH BOTH THE SPRINGFIELD AND BRANSON
AIRPORTS...CEILINGS WILL FALL WELL BELOW THE IFR THRESHOLD.  JOPLIN
IS ALREADY EXPERIENCING THESE LOWER CEILINGS AND WILL CONTINUE TO DO
SO THROUGH THE EVENING AND OVERNIGHT PERIOD.

RAIN WILL CAUSE LOWER VISIBILITIES FOR SPRINGFIELD AND BRANSON
THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY EVENING
PERIOD.  THIS RAIN COULD BE MODERATE AT TIMES...CAUSING IFR
VISIBILITIES.  THE JOPLIN AIRFIELD WILL EXPERIENCE MORE FOG THAN
RAIN...HOWEVER...A FEW RAIN SHOWERS COULD BRIEFLY FALL OVER THIS
AIRFIELD.

SURFACE WINDS WILL SHIFT TO THE NORTH UPON THE PASSAGE OF THE
FRONT...AND CONTINUE FROM THE NORTH AT AROUND 10MPH THROUGH THE NEXT
24 HOURS.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 21, 12:50 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CST SUN FEB 21 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1250 PM CST SUN FEB 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MODERATE TO HEAVY RAINFALL WILL CONTINUE TO SPREAD NORTH INTO
SOUTHERN MISSOURI THIS AFTERNOON. RAINFALL AMOUNTS OF UP TO AN
INCH TO INCH AND A HALF WILL BE POSSIBLE WITH THE HEAVIEST RAIN
AFFECTING LOCATIONS EAST OF A BRANSON TO ROLLA LINE. THE HEAVY
RAINFALL MAY LEAD TO AREAS OF LOCALIZED FLOODING.

AS THE LOW PRESSURE SYSTEM LIFTS NORTHEAST LATE THIS AFTERNOON
INTO TONIGHT...COLDER AIR WILL FILTER IN BEHIND THE LOW AND CHANGE
THE RAIN OVER TO LIGHT SNOW. A DUSTING OF SNOW WILL BE POSSIBLE
OVER CENTRAL MISSOURI INTO SOUTHEAST KANSAS AND FAR WESTERN MISSOURI...WITH
GENERALLY LESS THAN AN INCH OF SNOW EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MUCH COLDER WEATHER WILL MOVE INTO THE AREA FOR THE FIRST HALF OF
THE WORK WEEK WITH MUCH BELOW NORMAL TEMPERATURES EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:09 PM CSTRiver Flood WarningSGFVernon3 days
Feb 21, 2:09 PM CSTRiver Flood WarningSGFVernon53 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.